Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 224, NWS Dodge City, KS

July 16, 1997Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 1997, 1:39 AM CDT for Barber County, Pratt County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 1:39 AM CDT (06:39 UTC)
Expired
Jul 16, 1997, 2:25 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Barber County, KS, Pratt County, KS

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:45 AM CDTHail 1Medicine Lodge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2705 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 160641 RRA
SVRDDC
KSC007-151-160725-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
139 AM CDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS
  SOUTHERN PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 225 AM CDT
 
* SOME LOCATIONS AFFECTED
  COATS                      BY 150 AM CDT
  SAWYER                     BY 210 AM CDT

* AT 137 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES SOUTHWEST OF COATS MOVING EAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSID~E...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

KRUSE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:31 PM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 3:31 PM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE JUL 15 1997

FCST PRBLM IS LOCATION AND SEVERITY OF TSTMS THIS EVE...AND THEN TMPS
NEXT FEW DAYS.

LATEST SHORT FUSE COMPOSITE SHOWS SFC MOIST CONVG CONTG ALONG COLO
BORDER IN WEST CNTRL KS.  AXIS OF INSTAB FRM DDC TO EAST OF GLD/MCK
WHERE SFC BASED LI'S DOWN TO -12.  OLD WRM FNT BNDRY XTNDG FROM ECENT
COLO ACROSS WRN KS BTWN GCK/LBL AND INTO WRN OK.  CNVTN OVER ERN COLO
FIRING ALONG SFC TROF/DRYLINE WEST OF FNT.  CNVTCN SHOULD GRADUALLY
BECOME MORE ORGANIZED AS IT MOVES FURTHER EAST INTO MORE FAVORABLE WIND
PROFILE.  STORMS SHOULD PROPAGATE SOUTHWARD ALONG VCNTY OF FNTL BNDRY
THIS EVE.  PER COORD WITH SPC WILL HAVE A WATCH ISSUED FOR CWA ROUGHLY
WEST OF A WAKEENEY...DODGE CITY...ASHLAND LINE.

WK S/W MOVING OUT OF ROCKIES TODAY HELPING TO FIRE TSTMS.  MODELS BRING
THIS OUT INTO WRN KS TNGT WITH VORT AXIS OVER SERN PTNS CWA WED AFTN.
OLD FNTLY BNDRY HARD TO FOLLOW BUT LOOKING AT FCST LOW LVL
DWPTS...APPRS BNDRY AND LOW LVL MOIST CONT MOVING NORTH AND EAST.  MID
LVL TMPS CONT WRMG TREND WITH H7 TEMPS FCST TO BE AOA +14C FM DDC WEST.
THIS SHOULD KEEP A BETTER LID ON ANY CNVTN OVER WRN HI PLNS.  WILL KEEP
A MENTION OF WDLY SCT TSTMS OVER SERN PTNS CWA LT WED AFTN AND INTO THE
EVE IN VCNTY OF VORT AXIS.

WITH SRLY FLOW AND INCRG THCKNSS VALUES WILL CONT CURRENT FCST OF TEMPS
IN 95 TO 100 DEG RANGE OVER AREA ON WED AND THU.

.DDC...NONE

DDC 068/097 069/097 069 3-0
GCK 067/098 067/098 068 3-0
EHA 066/102 067/100 067 322
LBL 067/099 068/099 068 31-
HYS 070/097 071/099 070 332
P28 072/100 073/101 072 222

GERARD

In the hours before

Local storm report, Jul 16, 1:22 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
122 AM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    SCOTT CITY                KS   0.75 INCH HAIL
07/15/97   SCOTT

0835 PM    SCOTT CITY                KS   WIND DAMAGE
07/15/97   SCOTT                          TREE BLOWN DOWN ONTO
                                          POWER LINES

0908 PM    24 NNE GARDEN CITY        KS   60 MPH WIND GUST
07/15/97   FINNEY
Local storm report, Jul 16, 1:24 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
122 AM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    SCOTT CITY                KS   0.75 INCH HAIL
07/15/97   SCOTT

0835 PM    SCOTT CITY                KS   WIND DAMAGE
07/15/97   SCOTT                          TREE BLOWN DOWN ONTO
                                          POWER LINES

090V8 PM    24 NNE GARDEN CITY        KS   60 MPH WIND GUST
07/15/97   FINNEY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:15 PM CDTSevere Thunderstorm WarningDDCScott45 min
Jul 15, 8:59 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott61 min
Jul 15, 10:32 PM CDTSevere Thunderstorm WarningDDCFord48 min
Jul 15, 11:26 PM CDTSevere Thunderstorm WarningDDCFord49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.